Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2018, 5:08 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 5:08 PM CDT (22:08 UTC)
- Expired
- May 1, 2018, 6:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:15 PM CDT | HAIL 1.25 | 2 Nne Rembrandt, IA | HAIL COVERING THE ROAD. |
| May 1, 5:30 PM CDT | HAIL 1.75 | 3 Wsw Marathon, IA | |
| May 1, 5:34 PM CDT | HAIL 1.5 | 2 Wsw Marathon, IA | QUARTER TO PING PONG BALL HAIL. |
| May 1, 5:35 PM CDT | HAIL 1.25 | 1 S Marathon, IA | SOCIAL MEDIA REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
624
WUUS53 KFSD 012208
SVRFSD
IAC021-041-012300-
/O.NEW.KFSD.SV.W.0015.180501T2208Z-180501T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
508 PM CDT TUE MAY 1 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Buena Vista County in northwestern Iowa...
Southeastern Clay County in northwestern Iowa...
* Until 600 PM CDT
* At 507 PM CDT, a severe thunderstorm was located near Sioux Rapids,
or 12 miles north of Storm Lake, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Sioux Rapids around 525 PM CDT.
Albert City around 540 PM CDT.
Marathon around 545 PM CDT.
Webb around 550 PM CDT.
Other locations impacted by this severe thunderstorm include
Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 9519 4283 9526 4300 9492 4299 9491
4280 9491
TIME...MOT...LOC 2207Z 240DEG 15KT 4282 9519
HAIL...1.50IN
WIND...60MPH
$$
Maldonado3 follow-up statements
525
WWUS53 KFSD 012215
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
515 PM CDT TUE MAY 1 2018
IAC021-041-012300-
/O.CON.KFSD.SV.W.0015.000000T0000Z-180501T2300Z/
Buena Vista IA-Clay IA-
515 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...
At 513 PM CDT, a severe thunderstorm was located near Sioux Rapids,
or 13 miles north of Storm Lake, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public. At 500 PM CDT ping pong size hail was reported
5 miles northwest of Truesdale.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Albert City around 535 PM CDT.
Marathon around 540 PM CDT.
Webb around 545 PM CDT.
Other locations impacted by this severe thunderstorm include
Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 9519 4283 9526 4300 9492 4299 9491
4280 9491
TIME...MOT...LOC 2213Z 239DEG 17KT 4284 9515
HAIL...1.50IN
WIND...60MPH
$$
Maldonado196
WWUS53 KFSD 012227
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
527 PM CDT TUE MAY 1 2018
IAC021-041-012300-
/O.CON.KFSD.SV.W.0015.000000T0000Z-180501T2300Z/
Buena Vista IA-Clay IA-
527 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...
At 526 PM CDT, a severe thunderstorm was located over Marathon, or 15
miles northeast of Storm Lake, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 515 PM half dollar size hail
was reported 5 miles north northeast of Rembrandt.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Albert City and Marathon around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4274 9515 4286 9516 4299 9491 4280 9491
TIME...MOT...LOC 2226Z 257DEG 18KT 4284 9503
HAIL...1.50IN
WIND...60MPH
$$
Maldonado316
WWUS53 KFSD 012239
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
539 PM CDT TUE MAY 1 2018
IAC021-041-012300-
/O.CON.KFSD.SV.W.0015.000000T0000Z-180501T2300Z/
Buena Vista IA-Clay IA-
539 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...
At 538 PM CDT, a severe thunderstorm was located near Marathon, or 15
miles northwest of Pocahontas, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 530 PM CDT golf ball size
hail was reported 3 west southwest of Marathon.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Buena Vista and southeastern Clay Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9505 4287 9504 4298 9491 4280 9491
TIME...MOT...LOC 2238Z 251DEG 25KT 4286 9492
HAIL...1.75IN
WIND...60MPH
$$
MaldonadoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:48 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 1, 2:48 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 248 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM CDT Tue May 1 2018 The main focus in the short term is on convective trends and potential later this afternoon and evening. A bit of a messy satellite presentation this afternoon, but mesoscale GOES-East sector is assisting in picking out where the surface front is located early this afternoon. At 2pm, the front had stalled just southeast of Sioux City stretching to the northwest of Cherokee and pivoting just north of the Spencer, IA area. To the south of this boundary, temperatures have risen into the 70s, with dew points pooling into the 60s, with analysis from the RAP/HRRR indicating upwards of 1500 J/KG MLCAPE. Aloft, also seeing an elongated band of agitated low-level clouds stretching from Yankton to Sioux Falls to Marshall, likely indicative of the positioning of the 850 mb boundary. Between these two zones, an area of MUCAPE approaching 700 to 1200 J/KG will develop (highest near the sfc frontal boundary) by late afternoon. High-resolution models suggest a multi-faceted scenario playing out into the evening hours. As as upper wave over western KS/NE begins to slide eastward into the Mid-Missouri river valley later this afternoon (3-5pm), should start to see scattered convection break out along the frontal boundary from Storm Lake to Onawa to Columbus to Hastings, likely beginning first on the southwestern portions of this line. Multi-cell clusters with embedded supercells will begin to move northeast along this front, slowly edging eastward as cold pools develop. A secondary area of multi-cell elevated convection may form further northwest between the 850 front and surface front (5-8pm). Gradually as the upper wave moves east of the area early this evening, this should push the risk of any strong convection away from the area. Hazards: Along and south of the frontal boundary the main risks will be large hail, along with damaging winds given pocket of dry air aloft and development of upwards of 1000 J/KG DCAPE. The tornadic risk is fairly low, but will need to watch for any backing of the surface winds, mainly in the Storm Lake vicinity. Further northwest, given a more stable boundary layer the main risk will be marginally severe hail given the steepening mid-level lapse rates with the arrival of the short wave. .LONG TERM...(Wednesday night through Tuesday) Issued at 245 PM CDT Tue May 1 2018 Wednesday-Thursday: Temporary shortwave ridging should push the highest chances for rain south of the area for Wednesday. However, with the upper wave starting to move further into the Plains by Thursday, expectations are for a return of showers and isolated thunderstorms to the area by Thursday and continuing into Thursday night. The highest chances will be south of I-90. Friday-Sunday: Dry weather returns for Friday into Saturday as the upper pattern shifts towards a bit more northwesterly flow aloft. Temperatures in the 70s on Friday will cool only slightly on Saturday as a shortwave moves through the northwesterly flow. No large scale severe weather risks for the region into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1241 PM CDT Tue May 1 2018 Thunderstorms are possible this afternoon and evening for KFSD and KSUX. Isolated strong thunderstorms are possible for KSUX, which would add a potential hail and damaging wind threat to the usual lightning threat. Winds will vary across the region, with KFSD and KHON keeping a light north to northeast flow, while KSUX remains ahead of the stationary front, keeping variable light winds. Storms exit the area after midnight, with lingering showers for the early morning hours. By sunrise, Wednesday morning will be dry with light northeast winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous weather outlook, May 1, 2:19 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 219 PM CDT Tue May 1 2018 IAZ014-021-022-031-032-021930- Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will redevelop late this afternoon and evening. A few storms may become severe, mainly between 4 pm and 8 pm. Hail to the size of half dollars and wind gusts to 70 mph would be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms are possible through late Thursday, although at this time, are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed between 4 and 9pm this evening. IAZ001>003-012-013-020-MNZ080-081-089-090-097-098-NEZ013-014- SDZ062-066-067-069>071-021930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha- Turner-Lincoln SD-Yankton-Clay SD-Union- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible late this afternoon and evening. A few storms may become strong to potentially severe, mainly between 5 pm and 8 pm. A few of the stronger storms could produce hail to the size of quarters. Minor to moderate flooding will continue along many rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate flooding is forecast to continue through mid to late week on many rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-072-SDZ038>040-050-052>061-063>065-068-021930- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible late this afternoon and evening. Small hail could be possible in a few storms this evening. Minor to moderate flooding will continue along many rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate flooding is forecast to continue through mid to late week on many rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 1, 4:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 3 NE QUIMBY 42.66N 95.60W
05/01/2018 M1.50 INCH CHEROKEE IA PUBLIC
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 45 min |
| May 1, 4:37 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.